All  
Painting by Pieter Bruegel the Elder, titled The Cripples, shows victims of the "Holy Fire" disease.        Source: Pieter Brueghel the Elder / Public domain

Rare Ergotism or “Holy Fire” Disease Mysteriously Strikes Indian Woman

Print

We have all heard of Bubonic plague , smallpox and typhoid, but between 990 and 1130 AD it is estimated that over 50,000 people died from the so-called “Holy Fire” disease in southern France alone, according to a Microbiology Society article. And now, an Indian woman has lost one of her toes after suffering from “holy fire” disease in a case that is truly bizarre.

A 24-year-old Indian woman received extensive medical attention after suddenly experiencing trouble walking, and severe burning pains in her legs and feet, which were cold to the touch. Four days earlier the woman had begun a course of medication for migraine headaches called “ergotamine.” However, as the woman was born HIV positive, she was also taking several antiviral medications. When combined, these two drugs caused a potentially fatal narrowing of her arteries and reduced the blood flow to her legs and feet. But what was really interesting is that woman was ultimately diagnosed with ergotism, a medieval disease that is almost unknown today. Egotism is also known as “holy fire” or St. Anthony's fire disease.

According to the authors of a new paper published in The New England Journal of Medicine by researchers from the Government Medical College, Thiruvananthapuram in southern India, the team of doctors diagnosed the woman with “ergotism.” And one of her medications was derived from the same chemical that caused all the medieval outbreaks in Europe, which particularly affected France. According to the paper, the medieval outbreaks were largely caused by people inadvertently eating poisonous compounds found on cereal grains, such as rye. These toxic “ergot alkaloid” compounds are made by a fungus called Claviceps P urpurea.

Barley grains: the black ones carry the Claviceps purpurea fungus that causes ergotism. (Dominique Jacquin / CC BY-SA 3.0)

Barley grains: the black ones carry the Claviceps purpurea fungus that causes ergotism. (Dominique Jacquin / CC BY-SA 3.0 )

Were Ergot Alkaloids The Real Devil Of Salem?

According to a report by the American Society for Microbiology (ASM) , in the Middle Ages ergotism outbreaks among people in Europe began with people who ate poisoned rye, and these first victims showed a range of “mystifying symptoms” including convulsions and hallucinations, burning sensations and gangrene in the limbs.

Remarkably, according to a report on Live Science , a 2016 paper published in the journal JAMA Dermatology describes the work of researchers who hypothesize that ergotism may have played a part in the bizarre symptoms suffered by the girls accused of witchcraft in the notorious 17th-century Salem witch trials .

These deadly “ergot alkaloids,” according to a 2016 paper published in the International Journal of Angiology , directly affect the cells that line blood vessel walls, narrowing the blood vessels which, in turn, reduces blood flow to the brain. The side effects of this condition, though not always, include “convulsions and hallucinations,” which are the exact symptoms the Salem “witches” were brought to trial for!

One of the young girls accused of being a witch at the Salem witch trials who may have been affected by ergotism. (Thomas Satterwhite Noble / CC BY-SA 4.0)

One of the young girls accused of being a witch at the Salem witch trials who may have been affected by ergotism. (Thomas Satterwhite Noble / CC BY-SA 4.0 )

Ergot: Medieval Killer and Medieval Medicine for Headaches

Like many species of fungi, Claviceps P urpurea, can both cure and kill humans, depending on how is administered and for how long the treatment is applied. In the late 1800s, public health officials began implementing the systematic removal of infected (black) grains from harvests. However, the same fungal compounds that cause ergotism were later isolated to produce the drug “ergotamine” which is commonly used for the treatment of migraine headaches .

According to the Live Science article, the problems associated with the Indian woman arose when either her ergotamine” treatment dose was too high, or the treatment was too prolonged. But further complicating the woman’s condition was the fact that she was also regularly taking HIV-related medications. And in this case, the wrong medicine mixture can produce severe negative side effects.

According to a 1999 paper published in the journal BMJ, the HIV medication “ritonavir blocks the enzyme involved in breaking down ergot compounds.” And because this woman was being medicated for HIV with ritonavir, this chemical clash ultimately led to gangrene developing and the amputation of one of the toes on her left foot.

However, the woman responded well to a blood-thinning drug called “heparin,”which has caused a reduction in the woman’s pain, and it is reported that CT scans showed an improvement of blood flow to both of her legs as the arteries widen again.

Top image: Painting by Pieter Bruegel the Elder, titled The Cripples, shows victims of the "Holy Fire" disease.        Source: Pieter Brueghel the Elder / Public domain

By Ashley Cowie

Comments

Take any allopathic drug and you must expect mild to severe side effects. Read the warnings (if you can translate their language) in the packet and you will not take the stuff. If you do take it then you are the fool.

Next article